Article Text

Download PDFPDF
Original research
Discontinuation of nucleot(s)ide analogue therapy in HBeAg-negative chronic hepatitis B: a meta-analysis
  1. Samuel Anthony Lachlan Hall1,
  2. Sara Vogrin2,
  3. Olivia Wawryk2,
  4. Gareth S Burns1,
  5. Kumar Visvanathan2,3,
  6. Vijaya Sundararajan4,
  7. Alexander Thompson1,2
  1. 1Gastroenterology Department, St Vincent's Hospital Melbourne Pty Ltd, Fitzroy, Victoria, Australia
  2. 2Department of Medicine, The University of Melbourne, Melbourne, Victoria, Australia
  3. 3Infectious Diseases Department, St Vincent's Hospital Melbourne Pty Ltd, Fitzroy, Victoria, Australia
  4. 4Department of Public Health, La Trobe University, Melbourne, Victoria, Australia
  1. Correspondence to Dr Samuel Anthony Lachlan Hall, St Vincent's Hospital Melbourne Pty Ltd, Fitzroy, Australia; sammy.hall86{at}gmail.com

Abstract

Background and aims Sustained virological suppression and hepatitis B surface antigen (HBsAg) loss have been described after nucleot(s)ide analogue (NA) discontinuation for patients with hepatitis B e antigen (HBeAg)-negative chronic hepatitis B (CHB). We performed a meta-analysis of the clinical outcomes after NA discontinuation for HBeAg-negative CHB.

Methods Studies involving NA cessation in HBeAg-negative CHB individuals with a median follow-up of ≥12 months were included. Participants were HBeAg-negative at the time of NA initiation. Random effects meta-analyses were performed for the following clinical outcomes: (1) virological relapse (VR) at 6 and 12 months; (2) clinical relapse (CR) at 6 and 12 months and (3) HBsAg loss. Effect of other variables was estimated using subgroup analysis and meta-regression. Studies including patients stopping entecavir (ETV) and/or tenofovir disoproxil fumarate (TDF) were considered separately to studies including patients stopping older generation NA.

Results N=37 studies met inclusion criteria. Cumulative incidence of VR and CR after stopping ETV/TDF was 44% and 17% at 6 months and 63% and 35% at 12 months. Similar relapse rates were observed after stopping older NAs. Among patients stopping ETV/TDF, TDF cessation was associated with increased CR rates at 6 months versus ETV. There was an association between follow-up ≥4 years and HBsAg loss rates when stopping older NAs. Hepatic decompensation and hepatocellular carcinoma were rare but occurred more frequently in studies including cirrhotic individuals.

Conclusion VR is common after NA discontinuation, however, CR was only seen in one-third of patients at 12 months. Stopping NA therapy can be followed by HBsAg clearance, and rates are higher with longer follow-up.

  • hepatitis B
  • antiviral therapy

Data availability statement

All data relevant to the study are included in the article or uploaded as supplementary information.

Statistics from Altmetric.com

Data availability statement

All data relevant to the study are included in the article or uploaded as supplementary information.

View Full Text

Footnotes

  • Contributors The study was designed by AT, KV and VS. SALH, GSB and SV collected the data. SV, OW, SALH and AT performed the statistical analyses. All authors were involved in interpretation of the data, and contributed to drafting the manuscript and critical revision of the manuscript with regards to important intellectual content. All authors approved the final version of the manuscript prior to submission.

  • Funding AT received funding from the National Health and Medical Research Council of Australia (MRFF Practitioner Fellowship 1142976). This work was supported by NHMRC Project Grant 1066536.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.